Forgot to ask you why your doctor reduced your dose to 200 mgm per day?
I'm just trying to get all the info I can before I go back to my rheumy in a few weeks. I was on 400/day for 6 years, & we just reduced to 200/day as we thought it may have been causing some side effects--as it turns out I don't believe it has ( was other issues). Because I am so stiff & genrally feeling like yick, I don't kow if I should ask to go back to the 400 mgm.
If there's a good/safe reason to stay at the 200 mgm I will.
Just wondered what your input would be.
I have been lucky & have been able to avoid pred & any of the other "big guns" so hoping I don't put myself at risk of needing more potent, potentially dangerous meds because of the Plaquenil reduction.
Dear Kate, I think I was reduced, as is generally done, because cell pH was back to a better balance, which is a factor in tamping down the aberrant immune process. I think that's how Plaquenil works, by altering the pH balance. So once that rebalancing is achieved, the dosage may be reduced. (I must have read that somewhere---maybe in Dr. Wallace's hardcover?) But I still need pain relievers at times, esp. in spring & in humid weather. Maybe you do, too?
I think reducing antimalarial dosage tends to go a lot more smoothly than reducing steroid dosage. With steroids, weaning is critical & things can indeed fly out of control. Also, if a person needed steroids to begin with, a deeper form of the disease is presumably present, thus more chance of things rearing up again, probably...
You could ask your dr. for a better understanding & guidelines of what to watch for. I worried, too, when I was reduced; but I certainly did not "tank"! Hope same stays true for you! Take good care, Vee
thanks--see a few years ago I asked my rheumy if I continued to do well could we ever cut back on the Plaquenil. He's a very easy going kind of guy & that's the only time I ever heard his voice raise...he said "don't even think about it--you will take this for life--if you cut back it could have catastrophic consequences without warning". Scared the you know what out of me so I dismissed the thought & was grateful for my Plaquenil.
The reason it was cut back was because I was very sick & my pcp kept saying she felt it might be due to the Plaquenil--symptoms were much the same as listed for Plaquenil adverse effects. We since have realized there were other medical reasons for my symptoms.Severely inflamed gallbladder, weight loss with anxiety/panic attacks ( after having every medical test known to man within a very short time frame, looking for every frightening disease you can imagine-)-
So, having stored that comment my rheumy made a few years back in my brain so well, I don't want to have this "catastrophic event"....lol.
I will ask him more about his comment on my next visit, but just thought I would see why others may have reduced & how they have done.
I did not know about the PH balance thing--thought I had read it all, but I guess not. I don't recall reading anything of that sort in Dr. Wallace's book.
Hi, Kate. I found where I read that info. Dr. Wallace described how antimalarials are thought to work, but he used the phrase "altering the acid-base balance of cells". (I *think* that's what "pH" means?)
I expect to take the reduced dosage until the cows come home. That's the sense I got from the one & only time I expressed curiosity.
I got anxiety attacks, too, as others here also discussed a year or more back. Just commuting to work was an adventure. And I had to fly a lot for business, then, too. I laugh now, but it wasn't funny then.
I'm really glad you found the group here. Catch you later, Vee (P.S. Did you have to have your gallbladder removed?)
Yes Vee, gallbladder came out 4/20/06--they said I would be fine & back to work within a few days & I still have not gone back to work. Had a very rough time of it. Pain that just would not let up, cold not eat, then came more tests- you name it, they looked for it...& with each test they did I went more into severe panic mode. I finally gave in & went to a psyche doc who diagnosed GAD which had progressed to panic ( really??) & I agreed to try an antidepressant. Didn't know what else to do because I really felt like I was going to die & they just were not finding out why.
I'm doing much better thank God, but always wondering what part has lupus played if any in this mess. I try to just forget about it & am doing better at that, but wonder if lupus itself can mess with your brain to cause the severe anxiety--I have read that it can. But since my ANA is negative, I am told the lupus is quiet. If it hasn't flared up with all of this, then I guess I am in good shape lupus wise. I was worried with the Plaquenil being reduced if that had anything to do with all the problems.
I get tired of trying to figure out all the what ifs with this disease as I guess we all do......